Hi, Welcome!

The community is a safe space for people living with and connected to arthritis to ask questions and share experiences. Get started by registering here and posting your first comment or question!

Sign In with a Versus Arthritis account

Hello

InflexibleInflexible Posts: 31
edited 10. Nov 2017, 10:35 in Say Hello Archive
Just registered with this forum and thought I would say hello. I've bee suffering from an inflammatory form of arthritis for the last four months or so, it came on after I did a series of particularly tough fell runs battered my immune system and I'm struggling to recover. I was originally prescribed Prednisolone to control the inflammation, starting on 30mg and I managed to get it down to 8mg but no further. I've been on Methotrexate for the past six weeks and having a bad time with the side effects, but on the positive side I've managed to get the Pred down to 5mg.

Looking forward to hearing other people's stories and learning coping strategies. I'm just 56 by the way and very fit for my age, I have a military and outdoors background so this has hit me hard.

Comments

  • moderatormoderator Posts: 4,082 mod
    edited 30. Nov -1, 00:00
    Hello and a very warm welcome to you Martyn, you have certainly come to the right place for support!
    I was sorry to read that you had just been hit with an inflammatory form of arthritis, of course this is a term used to describe a group of conditions which affect your immune system. It certainly comes as a shock, particularly when you have been such a fit and active person. But well done for staying positive and managing to get the Prednisolone down to 5mg. Methotrexate does take some time before it gets into your system and can generally settle down but can the some months.
    There will be plenty of forum members who have gone through or are going through the same as you are and will offer you support and discuss what they have been ding to mange their symptoms.

    Keep logging on and receive the support that is here for you. You can also ring our helpline 0808 800 4050.

    Good luck warm wishes

    Denise
  • stickywicketstickywicket Posts: 25,998 ✭✭✭
    edited 30. Nov -1, 00:00
    Hello and welcome from me, too. I'm sorry you 'qualify' to join our forums but they are a good place to be for advice and support when things are rough.

    You've done really well to reduce the pred so much. The last bit is always the hardest as that's when the kidneys have to take up the slack and re-start producing their own cortisol having had the pred do their job for them for so long. Many people find it easiest to reduce extremely slowly at this point but be guided by your docs.

    As for the meth, I've been fortunate in never having any side effects worth mentioning. Many people are advised to up their folic acid intake to help deal with the side effects but, again, you need to run this past your rheumatology team.

    One thing. Your 'particularly tough fell runs' might have 'battered your immune system' but I seriously doubt that that could cause an inflammatory form of arthritis. It is our overactive immune systems which are the problem and the meds we take are designed to dampen them down because they don't just attack 'invaders' but also our own bodies too. This article , by Arthritis Research UK, might help explain it. http://tinyurl.com/ybf53lqm .

    Please join us on the other forums. Living With Arthritis is the most popular.
    “There is always a well-known solution to every human problem - neat, plausible, and wrong.” H.L. Mencken
  • InflexibleInflexible Posts: 31
    edited 30. Nov -1, 00:00
    Hello and welcome from me, too. I'm sorry you 'qualify' to join our forums but they are a good place to be for advice and support when things are rough.

    You've done really well to reduce the pred so much. The last bit is always the hardest as that's when the kidneys have to take up the slack and re-start producing their own cortisol having had the pred do their job for them for so long. Many people find it easiest to reduce extremely slowly at this point but be guided by your docs.

    As for the meth, I've been fortunate in never having any side effects worth mentioning. Many people are advised to up their folic acid intake to help deal with the side effects but, again, you need to run this past your rheumatology team.

    One thing. Your 'particularly tough fell runs' might have 'battered your immune system' but I seriously doubt that that could cause an inflammatory form of arthritis. It is our overactive immune systems which are the problem and the meds we take are designed to dampen them down because they don't just attack 'invaders' but also our own bodies too. This article , by Arthritis Research UK, might help explain it. http://tinyurl.com/ybf53lqm .

    Please join us on the other forums. Living With Arthritis is the most popular.

    Thanks very much for that, kind of you. Perhaps I was a bit simplistic in how I described the onset of my arthritis:

    Here's how I see it: I did two back-to-back extreme races, one 42 miles long, the other 32, these were within a week of each other and left me with a very sore and inflamed pelvis. I've had years and years of injury experience, but this was a new one ... I literally couldn't get into cars without wincing. My physio thought it was my psoas. Anyway, I ignored all the warning signs and carried on training, then in May did the insane Joss Naylor challenge, 48 miles of lake district fell and 17,000ft of climb in less than 15 hours. I did it, but was broken afterwards. Within three days I was bed-ridden and I guess it all started there.

    I know it's my immune system that's the problem, but I trace the problems back to those events - somehow or other I just pushed things too hard.

    Martyn
  • dreamdaisydreamdaisy Posts: 31,567 ✭✭✭
    edited 30. Nov -1, 00:00
    I was born with an overactive immune system so for me this nonsense is more of the same. I have psoriatic arthritis which began when I was 37 (I am now 58) and the joint damage from that has led to osteo: some joints have one, some the other and some both. I have very fond memories of tablet steroids, I took them at a steady but low-ish dose for three years and then devoted the fourth year to giving up; I reduced by 0.5 or 1mg every three weeks (my starting point was 15 mgs) so this way my body became used to making its own: admittedly what it makes is no substitute for the fake stuff but it's better for me in the long run.

    What triggered this is immaterial, it's here and has to be dealt with. We are fortunate in this day and age that the medications are there to help bring things under control but it must be hard for you coming from a healthy background. There's a Persian proverb which runs along the lines of 'Health is the crown to a well man's head, only a sick man can see it.' I think that very true. DD
    Have you got the despatches? No, I always walk like this. Eddie Braben
Sign In or Register to comment.